Utah, 2018

Flash Flooding and Damaging Winds in Utah, August 2 to 4, 2018

August 2 to 4, 2018 · NWS SLC · 13 events in 5 counties and zones

Thunderstorms formed across Utah during the first few days of August, producing strong gusty winds over the northwest deserts of Utah and flash flooding over portions of southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms formed across Utah during the first few days of August, producing strong gusty winds over the northwest deserts of Utah and flash flooding over portions of southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 2, 8:29 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 2, 8:29 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
929 AM MDT Thu Aug 2 2018

.SYNOPSIS...A moist and unstable airmass will remain over Utah and
southwest Wyoming today. As high pressure weakens, the airmass
will dry from the northwest Friday through the upcoming weekend.

&&

.DISCUSSION...High pressure is centered over Arizona this morning,
putting Utah and southwest Wyoming over a generally westerly flow
aloft. Monsoonal moisture is in place, with PWs running in the 0.8
to 1.0 inch range over northern Utah and 1.0 to 1.2 inch over
southern Utah, in excess of the 90th percentile for this time of
year. In this moist airmass, some light showers have developed
this morning, with the most activity over northern Utah and in the
vicinity of a week shortwave over west central Utah.

Cloud cover from the current shower activity may delay development
of afternoon convection over northern Utah today, but with the
moist airmass and daytime heating there should be enough fuel for
showers and thunderstorms by late afternoon, with additional
instability in the form of a shortwave coming by early evening.
Southern Utah should see earlier development of convection with
less in the way of cloud cover to inhibit convective development.
Given the amount of moisture, heavy rain is possible with any
storms that develop, and the light flow aloft makes things a bit
more favorable for flash flooding. A prevailing westerly flow
would put the greatest threat of flash flooding over the valleys
of southeast Utah, which would include Capitol Reef NP.

A trough moving over the top of the ridge is expected to flatten
it a bit on Friday, acting to increase the westerly flow over the
area, drawing drier air into the forecast area. The drying will
initially be seen over northwest Utah but will spread over all but
southeast Utah over the weekend. Temperatures will remain
generally steady over the next few days with maxes running near to
just above seasonal normals.

No updates expected to the forecast this morning.

&&

.AVIATION...VFR conditions at the KSLC terminal are expected today.
Southerly winds should persist through most of today, becoming more
gusty during the afternoon due to showers and thunderstorms
developing in the area. Winds may become gusty and erratic due to
convection between 19z and 05z.

&&

.FIRE WEATHER...High pressure centered over Arizona is allowing
for a westerly flow aloft across the forecast area this morning.
Moisture rotating around this ridge along with a couple of weak
weather disturbances is helping to maintain isolated showers and
thunderstorms this morning, and these are expected to increase as
the day goes on. The best coverage of convection will be over
central and southern Utah this afternoon, with showers and
thunderstorms increasing over northern Utah late this afternoon
through the early evening. The high to the south will weaken
Friday into the weekend, and this will bring drier air in from the
northwest, resulting in decreasing coverage in showers and
thunderstorms with a modest increase in westerly transport winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Billingsley

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 4:15 AM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
515 AM MDT Thu Aug 2 2018

UTZ001>016-019>021-517-518-WYZ021-031200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
515 AM MDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible across the
region today, with locally heavy rainfall, gusty winds, and small
hail possible. Isolated incidents of flash flooding are possible
across southern Utah through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will remain possible across mainly central and
southern Utah Friday afternoon and evening. Heavy rain and strong
winds will be possible with the strongest storms. A drier westerly
flow will follow for the upcoming weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 52 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
August 2, 12:15 PM MST to 1:15 PM MST
Where
Garfield County, 4.58 mi ENE of Hillsdale to 4.62 mi NE of Hillsdale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.740, -112.300

Heavy rain produced a flash flood at the Red Canyon Visitor Center that caused mud to cover half the parking lot.

Thunderstorm Wind, Tooele

When
August 2, 4:30 PM MST to 4:40 PM MST
Where
Tooele County, 21.74 mi W of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -113.340

The V-Grid sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
August 2, 4:35 PM MST to 4:45 PM MST
Where
Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -113.220

The APG sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 77 mph.

Thunderstorm Wind, Tooele

When
August 2, 4:40 PM MST to 4:50 PM MST
Where
Tooele County, 16.28 mi WSW of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -113.220

The Target R sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
August 2, 4:40 PM MST to 4:50 PM MST
Where
Tooele County, 12.32 mi W of (Dpg)michael Aaf Dug
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -113.160

The Romeo and Centerline sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 66 mph.

Thunderstorm Wind, Tooele

When
August 2, 4:40 PM MST to 4:50 PM MST
Where
Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -113.090

The Playa Station sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Tooele

When
August 2, 4:45 PM MST to 4:55 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

The Salt Flats sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 67 mph.

Thunderstorm Wind, Tooele

When
August 2, 5:05 PM MST to 5:15 PM MST
Where
Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -113.000

The Upper Cedar Mountain Sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
August 2, 5:24 PM MST to 5:34 PM MST
Where
Tooele County, 10.37 mi WSW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -113.110

The Dugway-W sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
August 2, 5:25 PM MST to 5:35 PM MST
Where
Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.950

The Camel Back Mountain sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 58 mph.

Flash Flood, Kane

When
August 3, 3:45 PM MST to 5:00 PM MST
Where
Kane County, Paria to 2.22 mi SSW of Paria
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.250, -111.950

Heavy rain caused a flash flood in the upper drainage of the Paria River. The river was estimated to rise to 1000 CFS near the Old Paria Townsite.

Flash Flood, Sevier

When
August 4, 2:52 PM MST to 4:00 PM MST
Where
Sevier County, 3.84 mi ESE of Glenwood to 3.61 mi SE of Glenwood
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
38.740, -111.920

Heavy rain caused a debris flow on the Willow Patch Fire burn scar. Due to this debris flow, state Route 24 was temporarily impassible between mileposts 17 and 18.

Flash Flood, Wayne

When
August 4, 4:46 PM MST to 6:00 PM MST
Where
Wayne County, 2.71 mi E of Fruita to 9.12 mi W of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.200

Heavy rain produced flash flooding at Capitol Reef National Park that temporarily closed Grand Wash Road and Capitol Gorge Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779633, 779638, 779639, 779640, 779641, 779642, 779643, 779644, 779645, 779646, 779634, 779635, 779637.